Alert archive / North Carolina / River Flood Warnings in 2018
River Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at Jul 28, 2018, 9:36 PM EDT for Pitt County, North Carolina. It was in force for 55 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 9:36 PM EDT (01:36 UTC)
- Expired
- Jul 31, 2018, 5:02 AM EDT
- In force
- 55 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pitt County, NC
The radar
The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
820 WGUS42 KMHX 290137 FLWMHX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC 936 PM EDT Sat Jul 28 2018 ...The National Weather Service in Newport has issued a Flood Warning for the following rivers in North Carolina... Chicod Creek Near Simpson affecting Pitt County PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive vehicles through flooded areas. Most flood deaths occur in automobiles when people try to drive through flooded areas. Caution is urged when walking near riverbanks. Flood waters will weaken the banks making them dangerous. A followup product will be issued by the National Weather Service a little later. && NCC147-300136- /O.NEW.KMHX.FL.W.0008.180729T0136Z-000000T0000Z/ /SIMN7.1.ER.180729T0050Z.180729T0141Z.000000T0000Z.NO/ 936 PM EDT Sat Jul 28 2018 The National Weather Service in Newport has issued a * Flood Warning for The Chicod Creek Near Simpson. * until further notice...or until the warning is cancelled. * At 9 PM Saturday the stage was 9.9 feet. * Minor flooding is forecast. * Flood stage is 10.0 feet. * Forecast...Rise above flood stage within the next hour and continue to rise into minor flood stage for the rest of tonight. Additional rises are possible thereafter. * Impact...At 10.0 feet...Flooding of low lying areas adjacent to Mobleys Bridge Road. && LAT...LON 3559 7723 3558 7720 3557 7721 3554 7720 3551 7722 3550 7729 3556 7732 $$
3 follow-up statements
221 WGUS82 KMHX 291747 FLSMHX FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC 147 PM EDT Sun Jul 29 2018 ...The Flood Warning continues for the following rivers in North Carolina... Chicod Creek Near Simpson affecting Pitt County PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive vehicles through flooded areas. Most flood deaths occur in automobiles when people try to drive through flooded areas. Stay tuned to developments by listening to NOAA Weather Radio...local radio...media or cable TV. && NCC147-301747- /O.CON.KMHX.FL.W.0008.000000T0000Z-000000T0000Z/ /SIMN7.1.ER.180729T0048Z.180729T0700Z.000000T0000Z.NO/ 147 PM EDT Sun Jul 29 2018 The Flood Warning continues for The Chicod Creek Near Simpson. * until further notice...or until the warning is cancelled. * At 12 PM Sunday the stage was 11.2 feet. * Minor flooding is occurring and minor flooding is forecast. * Flood stage is 10.0 feet. * Forecast...Remain above flood stage through tonight. Additional rises are possible thereafter. * Impact...At 12.0 feet...Water runs over Mobleys Bridge Road near the bridge. && LAT...LON 3559 7723 3558 7720 3557 7721 3554 7720 3551 7722 3550 7729 3556 7732 $$
798 WGUS82 KMHX 301309 FLSMHX FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC 909 AM EDT Mon Jul 30 2018 ...The Flood Warning continues for the following rivers in North Carolina... Chicod Creek Near Simpson affecting Pitt County PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive vehicles through flooded areas. Most flood deaths occur in automobiles when people try to drive through flooded areas. Stay tuned to developments by listening to NOAA Weather Radio...local radio...media or cable TV. && NCC147-311310- /O.CON.KMHX.FL.W.0008.000000T0000Z-000000T0000Z/ /SIMN7.1.ER.180729T0048Z.180729T0700Z.000000T0000Z.NO/ 909 AM EDT Mon Jul 30 2018 The Flood Warning continues for The Chicod Creek Near Simpson. * until further notice...or until the warning is cancelled. * At 8 AM Monday the stage was 11.3 feet. * Minor flooding is occurring and minor flooding is forecast. * Flood stage is 10.0 feet. * Forecast...Remain above flood stage through tonight into tomorrow. Additional rises are possible thereafter. * Impact...At 12.0 feet...Water runs over Mobleys Bridge Road near the bridge. && LAT...LON 3559 7723 3558 7720 3557 7721 3554 7720 3551 7722 3550 7729 3556 7732 $$
215
WGUS82 KMHX 310902
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
502 AM EDT Tue Jul 31 2018
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Chicod Creek Near Simpson affecting Pitt County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC147-310932-
/O.CAN.KMHX.FL.W.0008.000000T0000Z-180731T0902Z/
/SIMN7.1.ER.180729T0048Z.180729T0700Z.180731T0715Z.NO/
502 AM EDT Tue Jul 31 2018
The Flood Warning is cancelled for
The Chicod Creek Near Simpson.
* At 4 AM Tuesday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Impact...At 10.0 feet...Flooding of low lying areas adjacent to
Mobleys Bridge Road.
&&
Fld Observed Forecast 8AM
Location Stg Stg Day Time Wed Thu Fri
LAT...LON 3559 7723 3558 7720 3557 7721 3554 7720
3551 7722 3550 7729 3556 7732
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Jul 28, 7:01 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 28, 7:01 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
701 PM EDT Sat Jul 28 2018
.SYNOPSIS...
A stationary boundary will linger over the central and eastern
portions of the state through the weekend, lifting to the north
early next week. Bermuda high pressure will remain anchored
over the SW Atlantic into next week while a broad trough of low
pressure sits over the lower MS River Valley.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 7 pm Saturday...Convection is focused over the southern
counties early this evening. Bumped up PoPs to 50% in this area,
with 30% over the remainder. Meso guidance continues to support
activity diminishing most of area this evening, and then
redeveloping along coast late tonight and continued previous
forecast PoPs that indicate this trend. Min temps mainly lower-
mid 70s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 350 PM Saturday...Models indicate persistent pattern for
Sunday with deep moisture axis across area, stalled surface
boundary inland along with weak shortwave energy from S-SW. Thus
expect similar conditions to past 2 days with mainly morning
showers/storms eastern half of area, shifting to western
sections for mid to late afternoon. Heavy rain will continue to
be main threat with storms, but models do indicate shear 20-30
KT over NW half of area which may result in slightly more
organized severe threat. Max temps mainly low to mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 4 AM Sat...Models remain in good agreement with A fairly
active pattern with scattered to numerous showers and storms
through early next week. We may finally return to a drier regime
by mid to late week.
Sunday night through Tuesday...28/00Z med range model suite in
good agreement with synoptic regime this time period. Broad upr
trough will amplify across the Great Lakes region and dig into
the lower MS River Valley this weekend, with sfc front sagging
south into the Mid Atlantic to Southeast states. It appears
front will remain north and west of E NC which is typical for
the peak of the summer, though hts fall enough to warrant
somewhat better chances of showers/storms for the weekend into
early next week as convective coverage will be a bit more
widespread than typical for the peak of the summer. Relatively
deep moisture in the column will be present and mean that precip
will be a threat even during the evening and overnight as bndry
layer streamlines are off the Atlantic with decent moisture
convergence across E NC. Cyclonic flow aloft will sufficient
enough to produce some 25-30 kt of deep shear esp for Sun, and
could see a marginal threat for severe develop afternoon and
evening hours, esp interior. Main threat would be a strong
downburst wind gust or two. Otherwise, periods of heavy rain
will fall, and could lead to flood problems especially for areas
that received alot of rain from the last system. Have
advertised likely pops for most of this period. Afternoon highs
held down this period with temps struggling into the mid 80s due
to the widespread clouds and ocnl precip. Lows typically muggy
with 70s for readings each night.
Wednesday through Friday...The mid to late week period may
finally return to a drier than avg regime as strong subtropical
ridge builds westward towards the eastern seaboard and forces
stagnant upper trough to the west to retreat some. More typical
afternoon/early evening iso to sct convection with best chances
along inland moving sea breeze each afternoon. Temps will be
near seasonal vals in the upper 80s inland to mid 80s coast and
lows in the 70s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 7 pm Saturday...Sub-VFR in scattered convection through
late evening. Then chances increase again pre-dawn, this time
near the coast with the highest chance of precip at OAJ and to a
lesser extent EWN.
Despite light winds, extensive forecast cloud cover late
tonight should continue to limit the potential for fog and have
continued to leave it out of TAFs for this update although
confidence is low. Winds for the period outside of convection
will be southerly at up to 10 knots.
Long Term /Sunday night through Wednesday/...
As of 4 AM Sat...Sct to numerous showers/storms expected this
weekend into early next week. The prevailing conditions will be
VFR, though TEMPO periods of rain and thunder will lower
cigs/vsbys to MVFR or lower. By midweek a drier forecast returns
as high pres from the Atlantic builds in stronger over E NC.
&&
.MARINE...
Short Term /through Sunday/...
As of 7 pm Saturday...Zones look good. No changes needed. S-SW
winds 10-20 KT expected to persist tonight and then decrease to
5-15 KT Sunday morning with weak front producing wind shift to
N-NE 10 KT or less for northern waters. Front will lift back to
north during afternoon with S-SW winds 10-15 KT all waters. Seas
mainly 3-5 ft.
Long Term /Sunday night through Wednesday/...
As of 4 AM Sat...Winds and seas typical of mid-summer Bermuda
high pattern with SW winds 5-15 kt through Monday, highest
outer waters. 15-20 kt winds develop by late Tue through
midweek as gradient inc with approach of Bermuda high offshore
and stubborn upr low across MS Valley. May see some brief 6 ft
seas develop as a result.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...None.
&&
SYNOPSIS...JBM
NEAR TERM...HSA/JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...HSA/MS/JME/TL
MARINE...HSA/JBM/TLHazardous weather outlook, Jul 28, 8:23 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 823 PM EDT Sat Jul 28 2018 NCZ029-044>047-079>081-090>094-300030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 823 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-300030- Carteret-Onslow-Outer Banks Hyde- 823 PM EDT Sat Jul 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-300030- Outer Banks Dare- 823 PM EDT Sat Jul 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. The unsettled and wet pattern will continue over eastern North Carolina resulting in periods of heavy rainfall and the threat of low lying and poor drainage flooding across the area through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 3:47 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
347 PM EDT SAT JUL 28 2018
NCZ044-079-091>093-282030-
Greene-Jones-Craven-Lenoir-Pitt-
347 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...LENOIR...
SOUTHERN GREENE...NORTHWESTERN CRAVEN AND SOUTH CENTRAL PITT
COUNTIES...
At 347 PM EDT, a strong thunderstorm was located near Dawson, or 8
miles north of Kinston, moving southeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kinston, La Grange, Grifton, Deep Run, Fort Barnwell, Dawson,
Graingers, Institute, Jason, Wyse Fork, Kinston Regional Jetport,
Hookerton, Dover, Sandy Bottom and Cove City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3536 7782 3538 7780 3547 7751 3536 7734
3518 7723 3508 7768 3531 7783
TIME...MOT...LOC 1947Z 323DEG 13KT 3540 7758
SGKSpecial weather statement, Jul 28, 4:15 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
415 PM EDT SAT JUL 28 2018
NCZ090>092-098-282100-
Onslow-Jones-Lenoir-Duplin-
415 PM EDT SAT JUL 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL JONES...
SOUTHWESTERN LENOIR...NORTHWESTERN ONSLOW AND CENTRAL DUPLIN
COUNTIES...
At 415 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Albertson to near Kenansville. Movement
was east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Warsaw, Kornegay, Beulaville, Deep Run, Kenansville, Potters Hill,
Pleasant Hill, Albertson, Sarecta, Magnolia, Pink Hill, Lyman, Sandy
Bottom and Hargetts Crossroads.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3492 7815 3517 7793 3515 7789 3516 7789
3518 7783 3521 7783 3523 7775 3517 7753
3483 7769 3485 7816
TIME...MOT...LOC 2015Z 249DEG 7KT 3514 7781 3498 7802
SGKSpecial weather statement, Jul 28, 4:58 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
458 PM EDT SAT JUL 28 2018
NCZ080-093-094-282145-
Craven-Beaufort-Pamlico-
458 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAVEN...
SOUTHEASTERN BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 458 PM EDT, a strong thunderstorm was located over Royal, or 17
miles southeast of River Road, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lowland, Royal, Bonnerton, Edward, South Creek, Aurora Ferry
Terminal, Aurora and Mesic.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3525 7694 3540 7691 3542 7680 3536 7665
3531 7646 3518 7656
TIME...MOT...LOC 2058Z 278DEG 19KT 3533 7677
SGKSpecial weather statement, Jul 28, 5:20 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
520 PM EDT SAT JUL 28 2018
NCZ079-090-091-282200-
Greene-Lenoir-Duplin-
520 PM EDT SAT JUL 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN DUPLIN COUNTIES...
At 520 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jason to 6 miles north of Mount
Olive. Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Kinston, La Grange, Mount Olive, Grifton, Snow Hill, Beautancus,
Dawson, Graingers, Institute, Jason, Albertson, Kinston Regional
Jetport, Faison, Calypso, Sandy Bottom, Shine and Fort Run VFD.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7783 3523 7783 3534 7782
3538 7780 3540 7780 3543 7783 3551 7782
3536 7745 3510 7779 3509 7817
TIME...MOT...LOC 2120Z 287DEG 20KT 3542 7774 3529 7805
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:56 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow | 2 hr |
| Jul 29, 2:50 PM EDT | Areal Flood Advisory | MHX | Dare | 85 min |
| Jul 29, 3:21 PM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| Jul 29, 3:44 PM EDT | Flash Flood Warning | MHX | Dare | 6 hr |
| Jul 29, 4:04 PM EDT | Areal Flood Advisory | MHX | Duplin | 86 min |
| Jul 29, 4:34 PM EDT | Areal Flood Advisory | MHX | Beaufort, Greene, Lenoir, Pitt | 86 min |
Nearby
River Flood Warnings in North Carolina, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.